Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 235, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2020, 7:22 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 7:22 PM MDT (01:22 UTC)
- Expired
- Aug 28, 2020, 8:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 165 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3810 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WUUS55 KPUB 290122
SVRPUB
COC009-071-290200-
/O.NEW.KPUB.SV.W.0235.200829T0122Z-200829T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
722 PM MDT Fri Aug 28 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Baca County in southeastern Colorado...
East central Las Animas County in southeastern Colorado...
* Until 800 PM MDT.
* At 721 PM MDT, a severe thunderstorm was located 14 miles southwest
of Pritchett, or 27 miles southwest of Springfield, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3707 10299 3715 10330 3764 10318 3753 10261
TIME...MOT...LOC 0121Z 202DEG 31KT 3725 10307
HAIL...1.00IN
WIND...60MPH
$$
Rodriguez2 follow-up statements
485
WWUS55 KPUB 290136
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
736 PM MDT Fri Aug 28 2020
COC009-071-290200-
/O.CON.KPUB.SV.W.0235.000000T0000Z-200829T0200Z/
Baca CO-Las Animas CO-
736 PM MDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN BACA AND EAST CENTRAL LAS ANIMAS COUNTIES...
At 736 PM MDT, a severe thunderstorm was located 8 miles west of
Pritchett, or 21 miles west of Springfield, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3717 10291 3724 10328 3764 10318 3753 10261
TIME...MOT...LOC 0136Z 202DEG 31KT 3737 10301
HAIL...1.00IN
WIND...60MPH
$$
Rodriguez478
WWUS55 KPUB 290154
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
754 PM MDT Fri Aug 28 2020
COC009-071-290203-
/O.EXP.KPUB.SV.W.0235.000000T0000Z-200829T0200Z/
Baca CO-Las Animas CO-
754 PM MDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3717 10291 3724 10328 3764 10318 3753 10261
TIME...MOT...LOC 0153Z 202DEG 31KT 3750 10294
$$
RodriguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:08 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 3:08 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 308 PM MDT Fri Aug 28 2020 .SHORT TERM...(This evening through Saturday) Issued at 238 PM MDT Fri Aug 28 2020 Currently... scattered showers and a few thunderstorms were noted over the high country at 2 pm this afternoon. Over the plains it was dry, with quite a bit of higher clouds along the I-25 corridor and mostly sunny out east. Temps around the region were in the mid 90s over the far eastern plains with generally 80s along the I-25 corridor. Over the mtns/valleys it was quite a bit cooler due to the clouds and showers, and readings were in the 70s San Luis Valley, to 50s and 60s mtns. This afternoon through tonight... Main concern is flash flooding potential for the burn scars, especially the Spring scar. Guidance continues to indicate the potential for heavier rain over the scars, especially over the Spring scar. Otherwise, SPC meso page is starting to show deep shear values increase as sfc winds shift to a easterly component, however CAPE values were meager along the I-25 corridor and mtns, with around 500 jules over the far eastern plains. I anticipate storms will continue to move northeast and gradually increase in intensity as the afternoon progresses per hi res NAM and HRRR guidance. Best overall chance for the heaviest rain still appears to be down along the Raton Mesa (including the Spring Burn scar area) and eastward to the KS/OK border areas. Areas N of highway 50 east of Fowler may not see all that much precip, except for eastern Kiowa county. Precip is going to be slow to move out of the plains this evening and will likely last into the early morning hours, especially over the far southeast Plains (greater Baca county area). Although some locally heavy rain will be possible, overall flood threat is low due to the antecedent dry conditons over the southeast plains. Tomorrow... Fcst area will continue to be under the threat of locally heavy rain and a couple of severe storms per national guidance products. Although shear will be stronger tomorrow, best low level forcing will over the far eastern plains by mid afternoon. so it will be this region which will likely see the best chance of severe storms. Overall precip chances tomorrow look quite good as guidance shows an cluster of storms moving across the region, with areas generally south of highway 50 having the best chances. Since areas south of highway 50 are likely going to see the heaviest rain today, potentially more heavier rain tomorrow may lead to local flooding issues. Given the better shear and CAPE projections for tomorrow over the far eastern plains, I believe we could see some larger hail and stronger winds then todays svr threat. .LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT Fri Aug 28 2020 Finally, some model agreement for next week! The GFS has trended with the ECMWF for early next week, so forecast confidence is now increasing. It appears we will continue to have rain chances through Tuesday before drying out later next week. Saturday night into Sunday...an upper disturbance embedded in the flow will be moving across Colorado Saturday evening, with thunderstorms ongoing across the region. A few could be strong to severe in the evening with hail to near an inch in diameter and wind gusts to near 60 mph possible over the Plains. Locally heavy rainfall will be possible along with flash flooding on area burn scars and urban areas through the evening. Expect thunderstorms to shift eastward across the Plains in Sunday morning, clearing to the east late. On Sunday, an upper trough is forecast to pass to the north. Energy embedded in the flow aloft will lead to another round of afternoon and evening thunderstorms across the region. Limited instability should lead to less coverage and less rain efficiency. Storms will initiate over the Mountains, and spread east into the Palmer Divide and Raton Mesa region during the evening, before dissipating overnight. While less rain efficiency is expected, if a storm moves over a burn scar, especially if it receives heavy rainfall Friday and/or Saturday, flash flooding may be possible. A strong cold front will drop south across the Plains Sunday night into Monday morning. Monday and Tuesday...both the ECMWF and GFS have converged on a solution during this time frame. Both drop a strong upper trough south out of the Northern Rockies during this period. As the upper storm moves across the area, continued periods of showers and thunderstorms will be possible across the region. It would not be too surprising if by Tuesday, a few of the Central Mountain peaks above 13 kft have a light dusting of snow. As for the lower elevations, storms will form over the Mountains, and spread east across the Plains on Monday. As the upper system moves across Colorado, more widespread light rainfall is possible through Tuesday. One thing is for certain, it will be much cooler both days. After highs back around the lower 90s on Sunday, highs will fall about 20 degrees into the 70s and 80s for Monday and Tuesday. Wednesday through Friday...the upper trough is forecast to shift east into the Missouri, high pressure is forecast to build over the western states. This will put Colorado in dry northwesterly flow for the end of the week. The ECMWF builds the upper high east into Colorado, which would lead to warmer temperatures than are in the forecast. The GFS is less amplified with the upper high and keeps the warmest air to the west. It does appear that we will be dry during this period. Highs will most likely reach into the 80s with the GFS, while the ECMWF has us back into the 90s. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 238 PM MDT Fri Aug 28 2020 Overall, expect VFR conditions during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. Some TSRA will be possible at each of the sites later this afternoon and tomorrow afternoon, with brief mvfr possible as the storms move through. Gusty outflow winds will be possible with any storms near, or over, the taf sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Aug 28, 11:49 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Fri Aug 28 2020 COZ058>089-093>099-291800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Fri Aug 28 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop over the mountains by early afternoon, increasing in coverage and spreading to the high valleys by mid afternoon. Thunderstorms are then expected to move over the I-25 corridor during the mid to late afternoon time period, and continue spreading east-southeast across the southeast plains through the evening and late night hours. There will be an increased risk of flash flooding today over all of the recent burn scars, especially the Spring Burn scar. Latest computer simulations show areas of heavy rain developing in and over the Spring burn scar between 5 and 7 pm. There could be one or two strong to marginally severe storms late this afternoon and early evening over portions of the I-25 corridor region. Later this evening, a few strong to marginally severe storms will be possible over the southeast plains, mainly south of Highway 50. The main severe risks will be hail the size of quarters and wind gusts around 60 mph. All storms will be capable of producing potentially deadly lightning, and gusty outflow winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected Saturday across the region, with the potential for a few storms to become strong to severe east of I-25. Lightning, quarter-size hail, wind gusts up to 60 mph, and locally heavy rain will all be possible with the stronger storms. Flash flooding is also possible over the recent burn scars should a storm develop over one. Isolated to scattered afternoon showers and thunderstorms are possible from Sunday through Tuesday across the region, with the mountains having the best coverage of storms. A strong storm with hail and strong winds cannot be completely ruled out on Sunday near the Kansas border. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the I-25 corridor and southeast plains. 34/34
In the hours before
Special weather statement, Aug 28, 3:48 PM MDT, 3 hours 34 minutes before
Special Weather Statement National Weather Service Pueblo CO 348 PM MDT Fri Aug 28 2020 COZ074-075-087-088-282230- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 348 PM MDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WESTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Spanish Peaks, or 8 miles east of Indian Creek on the southeastern Spring Burn Scar, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spanish Peaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3737 10499 3745 10503 3757 10491 3737 10477 TIME...MOT...LOC 2148Z 241DEG 7KT 3743 10495 MOORE
Special weather statement, Aug 28, 7:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Fri Aug 28 2020
COZ094-099-290200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
710 PM MDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS
COUNTIES UNTIL 800 PM MDT...
At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kim to 17 miles southwest of Pritchett to
near Campo. Movement was north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 10347 3763 10338 3751 10216 3699 10237
3700 10308
TIME...MOT...LOC 0109Z 191DEG 27KT 3727 10328 3716 10303 3712 10249
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:16 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 28, 7:10 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| Aug 28, 8:03 PM MDT | Special Weather Statement | PUB | Baca, Bent | 42 min |
| Aug 28, 8:45 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 45 min |
| Aug 28, 8:58 PM MDT | Flash Flood Warning | PUB | Baca, Bent, Las Animas | 3 hr |
| Aug 28, 9:25 PM MDT | Special Weather Statement | PUB | Prowers | 50 min |
| Aug 29, 1:33 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 29, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 45 min |
| Aug 29, 1:59 PM MDT | Special Weather Statement | PUB | Huerfano | 46 min |
| Aug 29, 2:10 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Aug 29, 2:23 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Aug 29, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 19 min |
| Aug 29, 2:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Aug 29, 2:49 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 45 min |
| Aug 29, 3:43 PM MDT | Special Weather Statement | PUB | 47 min | |
| Aug 29, 3:48 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
| Aug 29, 4:04 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 4:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.